Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2017, 2:30 PM MDT for McKinley County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 2:30 PM MDT (20:30 UTC)
- Expired
- Jul 31, 2017, 4:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 139 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:39 PM MDT | FLASH FLOOD | 1 E Mariano Lake, NM | WATER OVER ROADWAY ROUTE 49 AND 11. DOT RESPONDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299 WGUS55 KABQ 312030 FFWABQ NMC031-312230- /O.NEW.KABQ.FF.W.0022.170731T2030Z-170731T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 230 PM MDT MON JUL 31 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Central McKinley County in west central New Mexico... * Until 430 PM MDT. * At 228 PM MDT, Doppler radar indicated thunderstorms producing heavy rain up to 2.7 inches near Mariano Lake or an area northwest of Thoreau. Flash flooding is expected to begin shortly along drainages leading to the Puerco River and Mariano Lake. * Some locations that will experience flooding include... Mariano Lake and Puerco River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3565 10816 3545 10824 3548 10840 3563 10836 $$ 50
2 follow-up statements
052 WGUS75 KABQ 312204 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 404 PM MDT MON JUL 31 2017 NMC031-312230- /O.CON.KABQ.FF.W.0022.000000T0000Z-170731T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McKinley- 404 PM MDT MON JUL 31 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL MCKINLEY COUNTY... At 403 PM MDT, Doppler radar indicated heavy rain has ceased across the warned area. Flash flooding has been reported along route 11 and 49. Some locations that will experience flooding include... Mariano Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. && LAT...LON 3565 10816 3545 10824 3548 10840 3563 10836 $$ CL
490 WGUS75 KABQ 312223 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 423 PM MDT MON JUL 31 2017 NMC031-312232- /O.EXP.KABQ.FF.W.0022.000000T0000Z-170731T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McKinley- 423 PM MDT MON JUL 31 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL MCKINLEY COUNTY WILL EXPIRE AT 430 PM MDT... The heavy rain has ended whereas flood waters are receding. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3565 10816 3545 10824 3548 10840 3563 10836 $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:30 AM MDT, 3 hours earlier.
Area forecast discussion, Jul 31, 11:30 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1130 AM MDT Mon Jul 31 2017 .AVIATION... 18Z TAF CYCLE Storms off to an early start again in what is forecast to be another active day. MVFR conditions are likely in/near storms, with short- lived IFR conditions possible in heavy rain. Central and eastern terminals are more likely to be impacted, with another round of late night convection possible at KROW. Local east canyon/gap wind at KABQ later today may be stronger than forecast for an hour or two with enhancement from thunderstorm outflow. 11 && .PREV DISCUSSION...306 AM MDT Mon Jul 31 2017... .SYNOPSIS... Another active week of weather coming up, with a brief lull during the middle of the week. Ridge of high pressure will be anchored over the Great Basin through the work week with north to northwest flow aloft over NM. This will allow short wave troughs to move southeast into the central plains states, and associated cold fronts to drop into eastern NM, and perhaps farther west. && .DISCUSSION... Showers and some thunderstorms persisting across the east central plains early this morning. They will wind down by sunrise. Lots of residual cloud cover this morning may slow the reproduction of showers and storms today, but this afternoon into tonight will be active once again with widespread rainfall some of it heavy. The daily dilemma as to if and where to issue a flash flood watch is a tough call again. Having said that, it looks to us like the southeast quarter of our CWA will have the best shot at some flooding, based on not only the forecasted QPF through tonight, but what fell Sunday and overnight. Much of the Sandia and Manzano mountains and the east mountain communities picked up between one half and one inch of rain, with over two inches reported near San Antonito and in Sandia Park. Just east of Milagro 2.40 inches of rain accumulated, while areas around Clovis and Portales picked up a half inch to one inch of rain. High pressure has settled over he Great Basin and will park itself there through the work week. So, while our direct tap of monsoonal moisture will be cut off, there will be a few back door cold fronts bringing in plenty of lower level moisture. We had one such front overnight drop south across the eastern plains and west to the central mountains, and even a brief east gap wind into the Rio Grande Valley. Other backdoor fronts are forecast for Wednesday night into Thursday, possibly over next weekend, and another likely early next week. Each will bring a fresh supply of low level moisture into the east, and possibly spill into the Rio Grande Valley. So, most of the next seven days will be active with widespread showers and thunderstorms, including heavy rain. The one exception will be Wednesday, as all models are now decidedly drier. So, trimmed back POPS quite a bit areawide. CHJ && .FIRE WEATHER... Wet weather remains in store today across the Land of Enchantment. Widespread showers and thunderstorms are expected with heavy rain possible. Greatest coverage of heavy rain today will be focused from the east mountains across the east central plains. Otherwise, look for below normal temperatures and generally light winds outside of thunderstorm wind gusts. Humidities should remain fairly moist today, with excellent humidity recoveries again tonight. A boundary will push through the gaps of the central mountain chain tonight, which should help focus thunderstorm activity across western NM on Tuesday, but upslope flow will allow scattered activity along the central mountain chain as well. On Wednesday, much drier air aloft will shift into NM from the north, which will significantly trend down storm coverage. This is a big shift in the models from yesterday, but all models are on board with this scenario. Should mainly see isolated convection over the northern and western mountains. The drying trend will be short-lived as a back door front arrives Thursday and plunges down the plains, triggering another round of widespread, potentially heavy rain producing storms across eastern NM. Lesser activity is expected across the west, but the front will push through the gaps of the central mountain chain Thursday night, potentially increasing chances for storms on Friday across the west. Additional disturbances in northwest flow aloft over the weekend could keep the plains active. Thereafter, the upper high that's over Nevada for much of the week looks to break down late in the weekend and early next week, but models have not sorted out the details yet. The cloud cover and precipitation should keep temperatures below normal for the remainder of the work week. Areas of poor ventilation will be possible each day. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ521>526-533>540. && 33
Hazardous weather outlook, Jul 31, 5:16 AM MDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 516 AM MDT Mon Jul 31 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 516 AM MDT Mon Jul 31 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall is possible nearly anywhere today, but the greatest concern exists over east central and southeast New Mexico where widespread heavy rain may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Localized areas of heavy rainfall remain possible on Tuesday, mainly across western New Mexico. Flash flooding will be possible. Drier conditions are expected for Wednesday, but a back door front on Thursday will be a trigger for another round of widespread heavy rains across eastern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Jul 31, 11:37 AM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 2 E FORT SUMNER 34.48N 104.20W
07/31/2017 M71 MPH DE BACA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702128
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:09 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Jul 30, 6:13 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Jul 30, 6:18 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 87 min |
| Jul 30, 6:30 PM MDT | Flash Flood Warning | ABQ | Sandoval | 90 min |
| Jul 30, 6:30 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jul 30, 6:32 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Jul 30, 6:35 PM MDT | Areal Flood Advisory | ABQ | Union | 115 min |
| Jul 30, 6:43 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
| Jul 30, 6:51 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Jul 30, 6:56 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 2 hr |
| Jul 30, 7:04 PM MDT | Special Weather Statement | ABQ | Union | 56 min |
| Jul 30, 7:17 PM MDT | Special Weather Statement | ABQ | Union | 43 min |
| Jul 30, 7:24 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Jul 30, 7:58 PM MDT | Special Weather Statement | ABQ | Union | 17 min |
| Jul 30, 8:57 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 4 hr |
| Jul 30, 11:06 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 114 min |
| Jul 30, 11:49 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Lincoln | 116 min |
| Jul 31, 4:12 AM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 108 min |
| Jul 31, 5:09 AM MDT | Flash Flood Watch | ABQ | 24 hr | |
| Jul 31, 12:24 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 31, 12:27 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 31, 12:30 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 31, 12:37 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 31, 1:08 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Jul 31, 1:16 PM MDT | Areal Flood Advisory | ABQ | Socorro | 119 min |
| Jul 31, 1:38 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 112 min |
| Jul 31, 1:56 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 31, 1:58 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 31, 2:00 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 31, 2:06 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 114 min |
| Jul 31, 2:12 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 31, 2:23 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 2 hr |
| Jul 31, 2:52 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 113 min |
| Jul 31, 2:57 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 31, 3:13 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 2 hr |
| Jul 31, 3:22 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 113 min |
| Jul 31, 3:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 119 min |
| Jul 31, 3:38 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Jul 31, 3:41 PM MDT | Areal Flood Advisory | ABQ | Valencia | 2 hr |
| Jul 31, 3:44 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 31, 3:48 PM MDT | Flash Flood Warning | ABQ | Catron | 117 min |
| Jul 31, 3:52 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 113 min |
| Jul 31, 3:52 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 113 min |
| Jul 31, 3:57 PM MDT | Flash Flood Warning | ABQ | Torrance, Valencia | 2 hr |
| Jul 31, 4:01 PM MDT | Flash Flood Warning | ABQ | San Miguel, Santa Fe, Torrance | 119 min |
| Jul 31, 4:02 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 118 min |
| Jul 31, 4:07 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Valencia | 113 min |
| Jul 31, 4:37 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 113 min |
| Jul 31, 4:39 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 31, 4:42 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Jul 31, 4:44 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 2 hr |
| Jul 31, 4:47 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 118 min |
| Jul 31, 4:48 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 117 min |
| Jul 31, 5:09 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 111 min |
| Jul 31, 5:29 PM MDT | Areal Flood Advisory | ABQ | Curry | 2 hr |
| Jul 31, 5:44 PM MDT | Special Weather Statement | ABQ | Chaves | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.